Sign on

SAO/NASA ADS Astronomy Abstract Service

· Find Similar Abstracts (with default settings below)
· Full Refereed Journal Article (PDF/Postscript)
· Full Refereed Scanned Article (GIF)
· arXiv e-print (arXiv:astro-ph/9402065)
· References in the article
· Citations to the Article (73) (Citation History)
· Refereed Citations to the Article
· Also-Read Articles (Reads History)
· HEP/Spires Information
· Translate This Page
Nonlinear approximations to gravitational instability: A comparison in the quasi-linear regime
Munshi, Dipak; Sahni, Varun; Starobinsky, Alexei A.
AA(Inter-University Centre for Astronomy and Astrophysics, Ganeshkhind, India), AB(Inter-University Centre for Astronomy and Astrophysics, Ganeshkhind, India), AC(Kyoto Univ., Kyoto, Japan)
Astrophysical Journal, Part 1 (ISSN 0004-637X), vol. 436, no. 2, p. 517-527 (ApJ Homepage)
Publication Date:
NASA/STI Keywords:
Approximation, Cosmology, Galactic Clusters, Galactic Evolution, Gravitation Theory, Gravitational Effects, Universe, Density Distribution, Distribution Functions, Nonlinearity, Perturbation Theory
Bibliographic Code:


We compare different nonlinear approximations to gravitational clustering in the weakly nonlinear regime, using as a comparative statistic the evolution of non-Gaussianity which can characterized by a set of numbers Sp describing connected moments of the density field at the lowest order in (the mean value of (delta squared)):(the mean value of deltanc approximately = Sn(the mean value of (delta squared))(exp(n-1)). Generalizing earlier work by Bernardeau (1992) we develop an Ansatz to evaluate all Sp in a given approximation by means of a generating function which can be shown to satisfy the equations of motion of a homogeneous spherical density enhancement in that approximation. On the basis of the values of Sp we show that approximations formulated in Lagrangian space (such as the Zel'dovich approximation and its extensions) are considerably more accurate than those formulated in Eulerian space such as the frozen flow and linear potential approximations. In particular we find that the nth-order Lagrangian perturbation approximation correctly reproduces the first n + 1 parameters Sn. We also evaluate the density probability distribution function for the different approximations in the quasi-linear regime and compare our results with an exact analytic treatment in the case of the Zel'dovich approximation.

Printing Options

Print whole paper
Print Page(s) through

Return 600 dpi PDF to Acrobat/Browser. Different resolutions (200 or 600 dpi), formats (Postscript, PDF, etc), page sizes (US Letter, European A4, etc), and compression (gzip,compress,none) can be set through the Printing Preferences

More Article Retrieval Options

HELP for Article Retrieval

Bibtex entry for this abstract   Preferred format for this abstract (see Preferences)

Find Similar Abstracts:

Use: Authors
Keywords (in text query field)
Abstract Text
Return: Query Results Return    items starting with number
Query Form
Database: Astronomy
arXiv e-prints